Teacher Instructional Methods and Student Attitudes towards Mathematics
M. K. Akinsola, F. B. Olowojaiye
More Detail

Abstract

This study examined the effect of behavioral objective-based (BOBIS) and study questionbased (SQBIS) instructional strategies on students’ attitude towards Senior Secondary Mathematics. The three hypotheses for the study were tested at 0.05 level of significance. The issue of attitudinal changes of student in mathematics classroom is an evergreen topic which cannot be wished away. It is therefore important to search for more and simple methods/ways by which teachers could continually inspire positive attitude in mathematics classroom. The research adopted a pre-test, post-test, control group quasi experimental design. There was a significant difference in attitude between behavioural objectivebased instructional strategy group and the control group with the BOBIS group having far better attitude to mathematics than the control group. Similarly, significant difference was found between the attitude of SQBIS group and the control group but no significant difference in attitude was found between BOBIS group and SQBIS group. Behavioral objective-based and Study-question-based groups were found to have similar attitude towards. In other words, there was significant differences between the attitudes of subjects exposed to behavioural objectives and control group and between those exposed to study question and the control group and no significant difference in attitude between the behavioural objective and study question groups. Both experimental groups (BOBIS and SQBIS) proved to be superior to the control group. Based on the findings, behavioral objective-based and study question-based instructional strategies were found to be viable instructional strategies that could promote positive attitude towards mathematics. The implication of the result is that teachers’ method of instruction in classroom is important in changing students’ attitude and habits towards mathematics.

License

This is an open access article distributed under the Creative Commons Attribution License which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Article Type: Research Article

INT ELECT J MATH ED, 2008, Volume 3, Issue 1, 60-73

https://doi.org/10.29333/iejme/218

Publication date: 04 Apr 2008

Article Views: 6918

Article Downloads: 6544

Open Access References How to cite this article